It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anxiety Message Board


Anxiety Board Index
Board Index > Anxiety | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Lexapro Experience
Sep 15, 2008
Hi everyone,

I've had GAD for about 5 years now. I first succesfully managed it with Klonopin and Paxil, which I took for about 2 years. I then weaned off both after feeling like I had my life back again. Getting off Paxil was a task and a half (more like hell and a half), and I wasn't totally symptom free after weaning off medication. I had a few bad days every now and again but for the most part I felt 90% better than I did before meds.

Then, 3 years later after starting a new fulltime job and a few other life changes, my GAD came back full force. I also started getting TMJ at this point from what my dentist told me was clenching my teeth at night. This made my anxiety 10x worse, as I had chronic tension every day in my jaw joint from the stress and anxiety. I couldn't focus at work, I was miserable all day, I was stressing out about every thing in my life to the point where I would get tremors and jitters, and get crazy stomach cramping and muscle tension to where I felt I had been hit by a truck. My heart would palpitate and I would get surges of adrenaline at random times during the day. I was sleeping 1-2 hours a night because I couldn't stop my mind from racing. I tried to fight through it for a few weeks, but it was getting to the point where I could no longer function at my job or in any other aspects of life for that matter. So, I went to the doctor and got some Lexapro which he reccomended as being better for GAD than Paxil and with less side effects and an easier withdrawal and taper. Overall, the only side effects I've had after 3 weeks of Lexapro are: nausea (first few days), increased anxiety (first couple weeks), and delayed orgasm.

Week one my anxiety was noticeably worse, I had to call in sick to work because I felt so on edge and awful. I was also sleeping even worse if that is possible, so my doc gave me Lunesta to knock me out so that I could actually get some sleep. I had nausea for a few days, but it gradually subsided. I had little to no appetite and lost 4-5 pounds. Anxiety level about a 9 out of 10.

By week two most of the physical anxiety effects were still there (palpitations, lightheaded, insomnia, insane neck/shoulder/jaw tension, shaky feeling), but I felt mentally a little less on the verge of a nervous breakdown and a little more able to cope with daily functions. I was actually able to enjoy a book and watch some tv without my mind being endlessly focused on my anxiety. My appetite was back, nausea totally gone. Anxiety level still about a 7 or 8 out of 10.

Week 3 (which I just finished) things have gradually gotten a little better. My muscle tension is not as bad, but still there. The palpitations are noticeably better and I actually feel I can take a deep breath and get some oxygen into my lungs. My appetite is fully regained and I actually feel hungry again instead of my stomach being in knots with anxiety. I've gained back the 4-5 pounds I lost during week one. I don't feel as lightheaded anymore, but its still there most of the time. I can actually function doing a task for a couple of hours at a time without my mind wandering to what I need to get done later, or how anxious I feel, or attempting to take my pulse to make sure its normal, or looking up random diseases I might have on the internet or other ridiculous, crazy stuff. I am still anxious, just less of the time. Some days are worse than others as well. I'd say I'm at about a 5 out of 10 anxiety level after finishing 21 days on 10mg.

The only odd thing are the very vivid dreams I have pretty much every night since starting week 3. They are never bad dreams really, It's just odd because I never remember my dreams but now I'm having 2-3 long dreams a night where I can remember every detail. I've heard that this usually goes away in time, so who knows what will happen with it.

I guess I just wanted to share my personal experience with Lexapro so far. I know its hard for a lot of us to even come on the anxiety boards because of all the crazy things there are to read about anxiety, side effects, pills, getting off of pills and whatever else. Also keep in mind that I started Lexapro without the added relief of Xanax or other sedatives as my own personal choice, which might have made the initial anxiety a lot easier to deal with. I'll continue to update this as the weeks go on.
Thank you so much for sharing your experience, it resembles exactly what I have been going through. You have given me encouragement to continue down this hellish Lexapro road. Please continue to update on your progress.

I'm only on day #4 of Lexapro at 5 mgs. My side effects are virtually the same as yours - increased anxiety, nausea, loss of appetite, and can't sleep at all at night. Did these side effects last for you until the END of week 2, or did they getter after week 1? I don't know if I can get through 2 weeks of this. I've already missed way too much work, but there is no way that I could function at my job with these symptoms.

Thanks Nick - Hope you are continuing to improve in Week 3.
[QUOTE=AAAsMom;3735192]Thank you so much for sharing your experience, it resembles exactly what I have been going through. You have given me encouragement to continue down this hellish Lexapro road. Please continue to update on your progress.

I'm only on day #4 of Lexapro at 5 mgs. My side effects are virtually the same as yours - increased anxiety, nausea, loss of appetite, and can't sleep at all at night. Did these side effects last for you until the END of week 2, or did they getter after week 1? I don't know if I can get through 2 weeks of this. I've already missed way too much work, but there is no way that I could function at my job with these symptoms.

Thanks Nick - Hope you are continuing to improve in Week 3.[/QUOTE]


Those initial side effects do go away. The first week or so of anxiety will be increased, but Xanax or some benzo will help with that. I went through it. The sexual side effects last a few days to a week or so, but come back. I don't recall nausea or loss of appetite. The only side effect I dealt with that bothered me was the weight gain! Ugh, after researching Lexapro and all the others so well, I can't believe I missed weight gain! And I am very weight conscience.

Last September 2008 I stopped taking it because of the unexpected, out of the blue weight gain. I hadn't changed my diet, or increased my food intake. In fact, I had ate less and exercised more to counteract the weight gain. I couldn't. So I stopped and I was able to stay off til December 2008 and I had to start up again. I thought I was doing it on my own, but I guess the Lexapro was helping me with my seperation anxiety I had over losing my Mom. Now I am back on it and so far, no weight gain. BUT, before it didn't start until about a year into it, or a month or so sooner.

Oh and the withdrawls from going off of it in September weren't too bad. But I take multi vitamins, fish oil supplements, vitamin b complex, magnesium, calcium and vitamin c. Those together helped the withdrawl experience be not as bad. The only thing that was bad for me was the crying, the sensitivity and the irritability. It was so hard not to snap at my family. Those things went away in a few days.

I then started taking L-Theanine with GABA to help and it did some. I also took passionflower and it helped some too. I boiled kava kava herbs and they helped. They are potent plants! If you can get the herb, and boil it and take a teaspoon at a time, it makes you real mellow. Islanders have Kava huts and drink on it. But I don't believe you can take it while taking SSRIs, so ask a dr. or look it up. Also, you can't take other herbs generally, while taking SSRIS, etc.. Like passionflower, for instance, has a very mild antidepressant componet to it. I can't recall which one at the moment. Trycylic?

Back on Lexapro and not liking that I have to right now. I am also wondering if it is working as well this time around. I have read that it doesn't sometimes for some if you stop and then start again. But I am hoping it will do ok for me, and that I can keep my weight as is!!!! At least it does help with anxiety and OCD. I have had panic attacks, panic disorder, agoraphobia, social anxiety since I was 7. That's when this lovely ride started for me.

I still take Xanax as needed. I have been thinking lately about maybe trying to get Klonopin. Does it kick in fast like Xanax? I heard it does and lasts longer.

Anyway, hope this helps someone.





All times are GMT -7. The time now is 06:29 AM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!